Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Denver/Boulder, CO

June 6, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 6, 2023, 12:55 PM MDT for Larimer County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2023, 12:55 PM MDT (18:55 UTC)
Expired
Jun 6, 2023, 2:57 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 91 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.9 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGUS55 KBOU 061855
FFWBOU
COC069-062200-
/O.NEW.KBOU.FF.W.0010.230606T1855Z-230606T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1255 PM MDT Tue Jun 6 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Western Larimer County in north central Colorado...

* Until 400 PM MDT.

* At 1255 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kinikinik and Rustic.

This includes the following additional locations...
	Gulches along Highway 14 near and above Rustic, and Pingree Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Rock slides and debris flows are likely from this rainfall. Drivers 
should be alert for rocks, mud, or flood waters on roadways. People 
in areas prone to debris flows should be prepared to move to safety.

&&

LAT...LON 4069 10577 4072 10574 4072 10558 4067 10557
      4066 10574

FLASH FLOOD...RADAR INDICATED

$$

Gimmestad
1 follow-up statement
779 
WGUS75 KBOU 062057
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
257 PM MDT Tue Jun 6 2023

COC069-062107-
/O.CAN.KBOU.FF.W.0010.000000T0000Z-230606T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
257 PM MDT Tue Jun 6 2023

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4069 10577 4072 10574 4072 10558 4067 10557
      4066 10574

$$

Gimmestad

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 12:23 PM MDT, 32 minutes earlier.

Area forecast discussion, Jun 6, 12:23 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1223 PM MDT Tue Jun 6 2023

.UPDATE...
Issued at 1220 AM MDT Tue Jun 6 2023

There is way less cloudiness over the CWA this morning compared
to the last several mornings, however, convecting clouds are now
developing over the mountains. With more heating today expected
storms may be a bit stronger than yesterday's. Storms will move
slowly eastward with weak westerly flow aloft. The best storm
coverage will be over the alpine areas with scattered coverage
over the plains. GFE grids are in pretty good shape. Alpine burned
area flooding continues to be a threat.

&&

.SHORT TERM...(Today and tonight)
Issued at 246 AM MDT Tue Jun 6 2023

Upper level high over the Northern Plains will continue to block
the weather pattern across the CONUS. Very weak flow aloft will be
over Colorado. Forecast soundings show wind speeds from the
surface to 250mb less than 15 knots. The NAM soundings shows
nothing more than 10 knots. Fewer clouds should lead to slightly
warmer temperatures today with highs in the mid 70s across
northeast Colorado. Best instability will be along the Front Range
(east of the Continental Divide) and east to about DIA and
Greeley where MLCAPE reaches 1000 J/kg. A good amount of moisture
will remain in place to fuel showers and thunderstorms today.
Precipitable water values will be 110 to 140 percent of normal,
which is slightly lower than yesterday. Expect scattered to
numerous showers and thunderstorms to form over the higher terrain
by early afternoon. The activity will move slowly due to the weak
flow aloft. Showers and storms should slowly propagate eastward
along outflow boundaries, making it onto the Urban Corridor. The
highest PoPs will be along the Continental Divide and eastward
across the Front Range Mountains and Foothills. The eastern plains
are only expected to see scattered to isolated convection. As the
airmass stabilizes this evening the convection will come to an
end mid to late evening.

.LONG TERM...(Wednesday through Monday)
Issued at 246 AM MDT Tue Jun 6 2023

A cutoff trough over California will slowly drift eastward on
Wednesday while a ridge aloft will persist over the Northern
Plains. This will generate light southeasterly winds throughout
the majority of the troposphere. Precipitable water values will be
above normal with the plains being about 1 standard deviation
above normal while the mountains and mountain valleys will be near
2 standard deviations from the normal. Showers and storms will
form mainly over the higher terrain as upslope flow will be
primary lifting mechanism for storms to initiate. Since flow aloft
will be southeasterly, the storms that form over the higher
terrain will stay over the higher terrain and will not drift over
the plains as they usually do. This will limit shower and storm
activity over the northeast plains especially farther east towards
the Nebraska and Kansas borders. PoPs and QPF were lowered east
of I-25 as a result but not taken out since there will still be
isolated storms there. The primary concern will be the flash flood
threat over the burn areas which is discussed in the hydro
section below. Due to weak deep layer and limited instability,
storms that form should stay below severe limits but small hail
and gusty winds are still possible. Otherwise, highs will be
slightly below normal with light winds.

On Thursday, the aforementioned trough will move northeastward
towards the Great Basin and a ribbon of enhanced vorticity will be
over our forecast area. This enhanced area of vorticity may have
clouds associated with it that could limit instability but there
is low confidence in that. Scattered showers and storms will once
again develop with the higher terrain being favored for better
coverage. Flash flooding over the burn areas will be the primary
concern with small hail, gusty winds, and lightning also a
concern.

Weak ridging will build in over our forecast area on Friday. The
downward motion aloft may limit showers and storms which could
result in Friday having the least coverage of any day on the
extended. PoPs and QPF are the lowest of any of the days during
the extended. The same concerns will exist as the previous days
and storms should stay below severe limits due to limited deep
layer shear and instability.

This upcoming weekend may be quite wet like the previous one
although it may not be a complete washout. A trough moves
southward out of southern Canada and will provide lift along with
a cold front that moves through in the low levels. Precipitable
water values will maximize with values perhaps up to 3 standard
deviations above normal. The upslope flow along with good moisture
will lead to widespread coverage of showers and storms. This will
have the potential for flooding but details this far out are
limited.

Another trough comes out of California towards the Great Basin
next Monday and Tuesday. This will provide lift for scattered
showers and storms and could increase the chance for severe
weather due to better flow aloft leading to increased deep layer
shear.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 AM MDT Tue Jun 6 2023

Weak, normal wind patterns can be expected at DIA the rest of today
and tonight. Will put a tempo group in for TSRA late this afternoon
into early evening.

&&

.HYDROLOGY...
Issued at 246 AM MDT Tue Jun 6 2023

Another round of afternoon showers and thunderstorms are
expected, most numerous along and east of the Continental Divide
to the base of the foothills. Heavy rain will accompany the
thunderstorms. Precipitable water values will run 110 to 140
percent of normal, which is a little lower than yesterday. With
the better chance for storms east of the Continental Divide. the
Cameron Peak burn area will see an elevated risk for flash
flooding while the other burn areas west of the divide will see a
limited threat.

Flash flooding over the burn areas will be a concern each day
during the long term period. There may be a flooding risk for the
plains this upcoming weekend.

Well above normal precipitable water values will be in place on
Wednesday and a light southeasterly flow aloft may maximize the
risk of flash flooding over the East Troublesome burn area. Models
disagree on the risk over the Cameron Peak burn area with some
models keeping that area dry and others having strong storms. The
East Troublesome burn area will have an elevated threat while the
Cameron Peak will have a limited threat on Wednesday.

Storm activity should be lower on Thursday and Friday but the
threat for flooding still exists. A limited threat of flash
flooding will exist in the burn areas both days.

Much better precipitable water values will arrive during the
weekend along with upslope flow and a cold front. All of these
factors will lead to widespread coverage of showers and storms. An
elevated threat for flash flooding will exist over the burn
areas. The plains could see a flash flooding threat due to so much
moisture in the ground and expected heavy rainfall rates.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......RJK
SHORT TERM...Meier
LONG TERM....Danielson
AVIATION.....RJK
HYDROLOGY....Meier/Danielson
Hazardous weather outlook, Jun 6, 11:50 AM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1150 AM MDT Tue Jun 6 2023

COZ030>051-071800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1150 AM MDT Tue Jun 6 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be widespread over the mountains
and foothills this afternoon and early evening, with scattered
coverage over the plains. Some areas will receive locally heavy
rainfall, which could lead to flooding. The best chances for
flooding will be over the alpine burned areas north of I-70, and
east of the Continental Divide including the Cameron Peak and
Calwood burned areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The long term period will continue to be wet and cool. There
will be scattered showers and storms every day with the mountains
being favored for storms Wednesday through Friday and the plains
favored on the weekend. The primary concern will be flooding,
particularly flash flooding in the recent burn areas. Gusty winds,
small hail, and lightning will also be threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any significant rainfall and flooding reports will be
appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:17 PM MDTRiver Flood AdvisoryBOUWeld14 days
Jun 6, 1:20 PM MDTAreal Flood AdvisoryBOULarimer99 min
Jun 6, 3:04 PM MDTSpecial Weather StatementBOUTeller41 min
Jun 6, 4:10 PM MDTSpecial Weather StatementBOUDouglas50 min
Jun 6, 4:35 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas55 min
Jun 6, 5:02 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas110 min
Jun 6, 5:22 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Weld38 min
Jun 6, 5:39 PM MDTAreal Flood AdvisoryBOUAdams104 min
Jun 6, 5:41 PM MDTTornado Warning Tornado observedBOUWeld10 min
Jun 6, 5:56 PM MDTSpecial Weather StatementBOUWeld49 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.